Delaware, 2008Strong Wind in Delaware, April 29, 2008
April 29, 2008 · NWS PHI · 1 event in 1 county or zone
Gusty northwest winds behind a departing low pressure system caused strong winds across Sussex County on the 29th. The wind snapped a utility pole on Delaware State Route 24 near the Beacon Middle School between Marshtown and Midway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds behind a departing low pressure system caused strong winds across Sussex County on the 29th. The wind snapped a utility pole on Delaware State Route 24 near the Beacon Middle School between Marshtown and Midway. A utility pole on the same road was struck on the 25th by a vehicle. The pole may have been stressed by that accident and then snapped on the 29th. Power was lost around the area at 1130 a.m. EDT and was restored at 240 p.m. EDT. Delaware State Route 24 was closed while repairs were made. The peak wind gust on the 29th in Georgetown was 35 mph. The strong winds were caused by the pressure difference between a departing low pressure system east of New Jersey and a high pressure system moving to the east from the central Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 29, 3:30 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 29, 3:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT TUE APR 29 2008
.SYNOPSIS...
LOW PRESSURE, LOCATED OVER CENTRAL LONG ISLAND EARLY THIS MORNING,
WILL CONTINUE TO MOVE SLOWLY TO THE NORTHEAST. THE LOW SHOULD REACH
THE COAST OF MAINE THIS EVENING BEFORE MOVING UP INTO QUEBEC
TONIGHT. MEANWHILE, HIGH PRESSURE LOCATED OVER THE MISSISSIPPI
RIVER VALLEY WILL BUILD TO THE EAST. THE HIGH SHOULD PASS OFF THE
EAST COAST ON WEDNESDAY AFTERNOON. A WARM FRONT IS FORECAST TO
APPROACH FROM THE SOUTHWEST ON WEDNESDAY NIGHT. THE FRONTAL
BOUNDARY IS EXPECTED TO STALL OVER OR NEAR OUR REGION FOR THURSDAY
AND FRIDAY, AND IT MAY BEGIN TO PUSH BACK TO THE SOUTH OVER THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE WAS CENTERED OVER CENTRAL LONG ISLAND AT 400 AM, AND
THE COLD FRONT WAS WELL OFF THE COASTS OF NEW JERSEY AND DELAWARE.
THE MAIN BATCH OF RAIN WAS WELL OFF OUR COAST AND UP IN NEW ENGLAND.
THERE WAS ANOTHER AREA OF SHOWERS MOVING UP FROM THE CHESAPEAKE BAY
REGION.
AN UPPER LOW WAS LOCATED OVER OHIO EARLY THIS MORNING AND ADDITIONAL
SHOWERS WERE ROTATING AROUND IT. THE UPPER LOW WILL DRIFT TO THE
EAST TODAY. THE MODELS ARE INDICATING THAT IT WILL BECOME AN OPEN
WAVE THIS MORNING. HOWEVER, IT SEEMS AS THOUGH SOME REMNANT VORTEX
WILL HOLD TOGETHER THROUGH THE DAY AND IT SHOULD PASS OVER THE
SOUTHERN PART OF OUR FORECAST AREA AROUND MIDDAY. UNTIL THAT TIME
WE SHOULD CONTINUE TO SEE CLOUDS ALONG WITH SCATTERED TO ISOLATED
RAIN SHOWERS. IT APPEARS AS THOUGH THE BETTER CHANCE FOR RAIN
SHOWERS WILL BE ACROSS THE SOUTHERN HALF OF OUR FORECAST AREA.
WHILE A FEW RUMBLES OF THUNDER ARE NOT OUT OF THE QUESTION WITH COLD
AIR BUILDING OVERHEAD, WE WILL SIMPLY MENTION SHOWERS AT THIS POINT.
ONCE THE REMNANTS OF THE UPPER LOW PASS OFF THE COAST, WE ARE
EXPECTING A DIMINISHING CHANCE OF SHOWERS ALONG WITH A GRADUAL
DECREASE IN CLOUD COVER FOR THIS AFTERNOON.
AS THE SURFACE LOW PULLS AWAY TO OUR NORTHEAST AND INTENSIFIES
TODAY, A NORTHWEST BREEZE WILL DEVELOP, WITH SPEEDS MAINLY IN THE 10
TO 20 MPH RANGE. TODAYS HIGH TEMPERATURES WILL BE MAINLY IN THE
UPPER 50S AND LOWER 60S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
CHILLY HIGH PRESSURE WILL BUILD IN FROM THE WEST FOR TONIGHT AND
WEDNESDAY.
FOR TONIGHT, WE ARE EXPECTING A MOSTLY CLEAR SKY ALONG WITH A
DECREASING WIND. HOWEVER, WE ARE NOT THINKING THAT THE WIND WILL
FULLY DECOUPLE. THEREFORE, EVEN THOUGH TEMPERATURES SHOULD DROP
INTO THE 30S AT MANY LOCATIONS, WE ARE NOT ANTICIPATING WIDESPREAD
FROST AND NO ADVISORY WILL BE ISSUED. NEVERTHELESS, WE HAVE
INCLUDED PATCHY FROST FOR SHELTERED AREAS IN EASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY FOR LATE TONIGHT.
WITH THE COOLEST AIR PASSING OVER OUR REGION ON WEDNESDAY, DAYTIME
HIGHS SHOULD NOT GET MUCH ABOVE 60 DEGREES, EVEN WITH PLENTY OF
SUNSHINE.
AS THE SURFACE RIDGE PASSES TO OUR EAST, WARM ADVECTION WILL SET UP
RATHER QUICKLY ON WEDNESDAY NIGHT. WE SHOULD SEE AN INCREASE IN
CLOUDS AS WARM AIR BUILDS OVERHEAD AND AS A WARM FRONT APPROACHES
FROM THE SOUTHWEST. IT APPEARS AS THOUGH THE FRONTAL BOUNDARY WILL
BEGIN TO STALL OVER OR NEAR OUR REGION ON THURSDAY. AS A RESULT, WE
WILL MAINTAIN THE CHANCE POPS IN THE FORECAST FOR THAT PERIOD OF
TIME.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN STALLED OVER OR NEAR OUR
REGION FOR THURSDAY NIGHT INTO FRIDAY NIGHT, KEEPING A CHANCE FOR
SHOWERS THROUGH THAT PERIOD. DRY AIR MAY BEGIN TO PUSH DOWN FROM
THE NORTH OVER THE WEEKEND, CAUSING THE BOUNDARY TO SINK TO THE
SOUTH. FOR NOW, WELL LEAVE THE CHANCE POPS IN FOR THE WEEKEND.
HOWEVER, THE DRY AIR MAY BE ABLE TO PUSH THE BOUNDARY FAR ENOUGH TO
THE SOUTH TO ALLOW US TO EVENTUALLY REMOVE SOME OF THE POPS FROM THE
FORECASTS FOR SATURDAY AND SUNDAY. THE DRIER AIR FROM THE NORTH
SHOULD TAKE AN EVEN FIRMER HOLD ON OUR REGION FOR MONDAY.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
CONDITIONS ARE IMPROVING OVER THE ENTIRE AREA AS THE RAIN HAS
STOPPED AND THE LOW PRESSURE SYSTEM THAT BROUGHT IT WAS MOVING
SLOWLY AWAY FROM THE REGION. MOST LOCATIONS ARE VFR, BUT THERE IS
STILL SOME LINGERING MVFR OR EVEN IFR IN A FEW PLACES. CAN NOT RULE
OUT SOME FOG FORMING EARLY THIS MORNING DUE TO THE WET GROUND, BUT
SO FAR THERE HAS NOT BEEN MUCH FOG TO SPEAK OF. IF ANY FOG DOES
FORM, IT COULD BE LOCALLY DENSE, BRINGING VSBYS TO IFR OR LOWER.
OTHERWISE, FURTHER IMPROVEMENT TO VFR IS EXPECTED EVERYWHERE BY
LATER IN THE MORNING. VFR CONDITIONS WILL THEN CONTINUE THROUGH THE
TAF PERIOD AS HIGH PRESSURE CONTROLS THE WX OVER THE AREA. WINDS
WILL INCREASE FROM THE NW THIS AFTERNOON, GENERALLY IN THE 15 TO 20
KT RANGE, BUT THAT SHOULD BE THE EXTENT OF ANY AVIATION CONCERNS FOR
TODAY.
OUTLOOK...
BEYOND, THE TAF PERIOD, HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH
THURSDAY, WITH GENERALLY VFR CONDITIONS AND GOOD FLYING WEATHER. A
WARM FRONT IS THEN EXPECTED TO CROSS THE REGION LATER THURSDAY INTO
THURSDAY NIGHT AND BRING A CHANCE OF RAIN AND POSSIBLY SOME CIG/VSBY
RESTRICTIONS AT THAT TIME.
&&
.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL COASTAL WATERS AND
HAS BEEN EXTENDED THROUGH 16Z, BASED ON THE LATEST WAVEWATCH DATA.
AS AN AREA OF HIGH PRESSURE BUILDS INTO THE REGION, EXPECT SEAS TO
DECREASE AND NO FURTHER FLAGS ARE EXPECTED BEFORE THURSDAY
AFTERNOON, AT THE EARLIEST. AS THE CURRENTLY FORECASTED WARM FRONT
MOVES THROUGH THE REGION AND A MORE ELY FLOW DEVELOPS, SCA FLAGS MAY
BE NEEDED AT SOME POINT DURING THE PERIOD FROM THURSDAY THROUGH THE
WEEKEND.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ450>455.
&&
SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Apr 29, 4:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT TUE APR 29 2008
NJZ001-007>010-PAZ054-055-060>062-067>069-301100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
500 AM EDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT
PATCHY FROST IS POSSIBLE LATE TONIGHT, MAINLY IN SHELTERED LOCATIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-301100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
500 AM EDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN
PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE AND
NORTHEASTERN MARYLAND.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-301100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
500 AM EDT TUE APR 29 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-301100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
500 AM EDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Inland Sussex
- When
- April 29, 9:00 AM EST to 2:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 29 to 30, 2008$1.1 million · 4 events
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93857.